Header

UZH-Logo

Maintenance Infos

New onset, aggravation and recurrence of Crohn's disease upon treatment with three different tumor necrosis factor inhibitors


Zeitz, Jonas; Enderlin, Susann; Biedermann, Luc; Turina, Matthias; Leibl, Sebastian; Prakash, Meher; Rogler, Gerhard; Misselwitz, Benjamin (2015). New onset, aggravation and recurrence of Crohn's disease upon treatment with three different tumor necrosis factor inhibitors. Case Reports in Gastroenterology, 9(1):106-112.

Abstract

Tumor necrosis factor (TNF) is a major cytokine in the pathogenesis of inflammatory bowel disease (IBD), and TNF inhibition is a cornerstone of contemporary IBD therapy. However, paradoxical induction of IBD has recently been reported upon treatment of rheumatologic disorders with TNF inhibitors. In previous cases, induction of IBD was associated with one single drug and IBD was successfully managed by switching TNF inhibitors. We report the case of a patient with juvenile rheumatoid arthritis under long-term treatment with etanercept. After switching TNF inhibition to adalimumab, symptoms of Crohn's disease (CD) occurred and the diagnosis of CD was established by endoscopy. Further treatment with adalimumab and subsequently infliximab aggravated the abdominal symptoms, necessitating ileocecal resection, after which symptoms resolved for several months. Etanercept treatment due to recurrent rheumatologic symptoms was followed by recurrent CD symptoms and findings, which resolved upon discontinuation of etanercept. This case suggests that induction, aggravation and recurrence of IBD can be rare class effects of TNF inhibition.

Abstract

Tumor necrosis factor (TNF) is a major cytokine in the pathogenesis of inflammatory bowel disease (IBD), and TNF inhibition is a cornerstone of contemporary IBD therapy. However, paradoxical induction of IBD has recently been reported upon treatment of rheumatologic disorders with TNF inhibitors. In previous cases, induction of IBD was associated with one single drug and IBD was successfully managed by switching TNF inhibitors. We report the case of a patient with juvenile rheumatoid arthritis under long-term treatment with etanercept. After switching TNF inhibition to adalimumab, symptoms of Crohn's disease (CD) occurred and the diagnosis of CD was established by endoscopy. Further treatment with adalimumab and subsequently infliximab aggravated the abdominal symptoms, necessitating ileocecal resection, after which symptoms resolved for several months. Etanercept treatment due to recurrent rheumatologic symptoms was followed by recurrent CD symptoms and findings, which resolved upon discontinuation of etanercept. This case suggests that induction, aggravation and recurrence of IBD can be rare class effects of TNF inhibition.

Statistics

Citations

Altmetrics

Downloads

9 downloads since deposited on 08 Jul 2015
2 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Institute of Pathology and Molecular Pathology
04 Faculty of Medicine > University Hospital Zurich > Rheumatology Clinic and Institute of Physical Medicine
04 Faculty of Medicine > University Hospital Zurich > Clinic for Visceral and Transplantation Surgery
04 Faculty of Medicine > University Hospital Zurich > Clinic for Gastroenterology and Hepatology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:24 April 2015
Deposited On:08 Jul 2015 10:32
Last Modified:12 Sep 2017 21:01
Publisher:Karger
ISSN:1662-0631
Free access at:PubMed ID. An embargo period may apply.
Publisher DOI:https://doi.org/10.1159/000381637
PubMed ID:26034472

Download

Preview Icon on Download
Preview
Content: Published Version
Filetype: PDF
Size: 860kB
View at publisher
Licence: Creative Commons: Attribution-NonCommercial 3.0 Unported (CC BY-NC 3.0)